Kansas, 2022Flash Flooding and Flooding in Kansas, May 4 to 5, 2022
May 4 to 5, 2022 · NWS SGF · 7 events in 2 counties and zones
Thunderstorms produced between 4 and 6 inches of rainfall leading to flooding across southeastern Kansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced between 4 and 6 inches of rainfall leading to flooding across southeastern Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 4, 5:01 PM CST, 3 hours 45 minutes earlier.
Area forecast discussion, May 4, 5:01 PM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
601 PM CDT Wed May 4 2022
...Updated 00Z Aviation Discussion...
Key Messages:
1. Showers and thunderstorms will continue to impact our area
into Thursday night.
2. Flood risk increases tonight as excessive rainfall is possible
across the area.
3. A few strong to severe storms are possible Thursday afternoon
across far southern Missouri. Damaging wind gusts and large hail
are the primary hazards.
4. Significant warmup is in the forecast for next week.
.SHORT TERM...(This evening through Thursday)
Issued at 121 PM CDT Wed May 4 2022
A deep upper-level disturbance has been making its way across the
High Plains this morning and afternoon which has helped draw the
surface warm front across Oklahoma and the Texas panhandle
northward. A southeasterly jet has advected moisture to fuel this
morning's and afternoon's precipitation. Most if not all of these
storms should remain sub- severe given the lack of deep
instability, but some small hail and rainfall rates around an inch
per hour are possible in the smallest storms. Southern Missouri
may see some relief in the precip late this afternoon and evening
before the low-level jet strengthens tonight and brings another
round of widespread showers and storms. The flood risk will be the
greatest tonight as an additional 1 to 2 inches of rain are
possible over already- saturated areas. A marginal risk exists for
quarter size hail and wind gusts up to 60 mph as somewhat better
instability build over SW Missouri and SE Kansas.
Storms chances will bleed into Thursday morning as the warm front
continues to slowly lift northward. At this point, CAMs are in
considerable disagreement in the speed and positioning of the warm
front, and therefore, the severe threat. The latest guidance has
trended toward a more southward solution, keeping the warm front
south of the MO-AR border through mid-morning. Additionally,
lingering convection in the morning may keep the environment
worked over and suppress any significant instability. In this
scenario, sufficient surface heating and destabilization would
likely not be enough for discrete supercell development before the
linear MCS ahead of the trailing cold front dominates.
Nonetheless, deep shear and sufficient instability could result
in damaging winds and large hail. If discrete supercells are able
to form, an isolated tornado is possible across far SE Missouri.
Lingering showers and storms should exit east out of our area by
Thursday night. Models are even indicating that much of our CWA
may see a dry punch late afternoon/early evening.
.LONG TERM...(Friday through Wednesday) Issued at 121 PM CDT Wed
May 4 2022
Friday will bring much-needed relief with drier conditions. Clouds
should begin to clear out throughout the afternoon and evening as
the surface low pushes northeastward out of our area. Upper-level
ridging looks to take hold for the weekend, making way for a
marked warming trend.
An upper-level blocking pattern will allow temperatures to warm
into the upper 80s by the early part of the work week. Current NBM
percentiles are notably crunched considering how far out the
forecast is. Extreme Forecast Index and Shift of Tails indicate a
fairly good signal for a noteworthy warm event for southern
Missouri in early May. WPC Cluster Analysis indicates the next potential
for precipitation by Tuesday/Wednesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 600 PM CDT Wed May 4 2022
Scattered showers and a few thunderstorms continue to move through
the region this evening. More widespread activity returns from the
west later this evening, overspreading the entire region
overnight. Expect reduced ceilings and lowered visibilities. As a
result, MVFR to IFR conditions are expected to prevail overnight
and through the remainder of the TAF period. A few instances of
LIFR conditions are likely in the heaviest activity, especially
at KBBG where LIFR to IFR flight conditions currently exist.
Additional scattered showers and a few thunderstorms linger
through the day on Thursday.
Meanwhile, winds will remain out of the southeast through much of
the TAF period. Occasional wind gusts up to 20 knots are possible
at KJLN and KSGF during the period.
&&
.HYDROLOGY...
Issued at 121 PM CDT Wed May 4 2022
A Flood Watch is in effect for much of our CWA into Thursday
afternoon as multiple rounds of rain will result in flooding
potential. WPC has issued a Moderate risk for excessive rainfall
across far SW Missouri and SE Kansas. The flood threat will
increase tonight as already-saturated areas will see another 1-2
inches of rainfall. A Flood Warning has been issued for the
Little Osage river near Horton, and the Marmaton in Nevada is
forecast to exceed flood stage Friday morning.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Thursday afternoon for MOZ055-066>069-
077>081-088>096-101>105.
KS...Flood Watch through Thursday afternoon for KSZ073-097-101.
&&
SHORT TERM...Didio
LONG TERM...Didio
AVIATION...Perez
HYDROLOGY...DidioHazardous weather outlook, May 4, 7:03 PM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
803 PM CDT Wed May 4 2022
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
803 PM CDT Wed May 4 2022
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited hail risk.
Limited thunderstorm wind damage risk.
Elevated lightning risk.
Significant excessive rainfall risk
DISCUSSION...
Showers and thunderstorms will continue to impact southeast
Kansas and the Missouri Ozarks through tonight. A strong
thunderstorm or two are capable of becoming severe. Hail up to
size of quarters and damaging wind gusts up to 60 mph are the
primary hazards within the strongest thunderstorms.
The flooding risk continues to increase the area given wet
antecedent conditions. Any locations that receive training or
repeated thunderstorms could receive significant flooding,
including flash flooding. Numerous county roads and state highways
could become flooded through late tonight and into Thursday.
.DAYS TWO THROUGH SEVEN...Thursday through Monday.
Widespread flooding of roads and low lying areas could be ongoing
heading into Thursday morning.
By Thursday afternoon, the risk for severe thunderstorms will
increase as a cold front approaches from the west. Damaging wind
gusts and large hail are the primary hazards, but an isolated
tornado is possible across southeast Missouri.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Perez
In the hours before
Local storm report, May 4, 5:16 PM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 PM CDT WED MAY 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM FLOOD 5 ESE GOODMAN 36.72N 94.32W
05/04/2022 MCDONALD MO DEPT OF HIGHWAYS
A HIGHWAY CC LOW WATER CROSSING NEAR INDIAN
CREEK IS CLOSED DUE TO FLOODING.
&&
CKRSpecial weather statement, May 4, 8:08 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Springfield MO
908 PM CDT Wed May 4 2022
KSZ101-050245-
Cherokee KS-
908 PM CDT Wed May 4 2022
...A strong thunderstorm will impact portions of southern Cherokee
County through 945 PM CDT...
At 908 PM CDT, Doppler radar was tracking a strong thunderstorm near
Treece, or 8 miles east of Chetopa, moving east at 45 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Baxter Springs... Galena...
Lowell... Treece...
Neutral... Melrose...
Riverton... Crestline...
Lawton...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3725 9462 3700 9462 3700 9505 3704 9508
3706 9507
TIME...MOT...LOC 0208Z 248DEG 39KT 3701 9495
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
WiseFlash Flood, Crawford
- When
- May 4, 8:46 PM CST to May 5, 2:00 AM CST
- Where
- Crawford County, 1.38 mi S of Cornell to 1.77 mi S of Cornell
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 37.450, -94.630
Street flooding was reported on 580th and 260th Avenues.
Flash Flood, Crawford
- When
- May 4, 9:17 PM CST to May 5, 2:00 AM CST
- Where
- Crawford County, 1.49 mi SSW of Lone Oak to 1.53 mi SSW of Lone Oak
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.410, -94.740
Water was over the road on 200th Avenue south of Highway 126.
Flash Flood, Crawford
- When
- May 4, 9:26 PM CST to May 5, 2:00 AM CST
- Where
- Crawford County, 0.88 mi NE of Frontenac to 0.79 mi ENE of Frontenac
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.460, -94.690
Numerous city streets were reported flooded.
Flash Flood, Crawford
- When
- May 4, 9:39 PM CST to May 5, 2:00 AM CST
- Where
- Crawford County, 0.55 mi E of Breezy Hill to 0.72 mi ENE of Breezy Hill
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 37.530, -94.620
A vehicle was reported stranded in high water 2 miles south of Mulberry.
Flash Flood, Cherokee
- When
- May 4, 10:28 PM CST to May 5, 2:00 AM CST
- Where
- Cherokee County, 0.55 mi W of Columbus to 1.71 mi SSE of Columbus
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.170, -94.840
Numerous streets around Columbus along with several other rural roads around the county were flooded.
Flood, Crawford
- When
- May 5, 4:46 AM CST to 10:00 AM CST
- Where
- Crawford County, 1.3 mi WSW of Yale to 2.17 mi S of Fox Town
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.470, -94.670
Flooding closed US Highway 160 from heavy rainfall.
Flood, Crawford
- When
- May 5, 5:45 AM CST
- Where
- Crawford County, 0.98 mi NE of Chicopee to 1.61 mi N of Chicopee
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.391, -94.738
Second Cow Creek flooded 200th Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Missouri, May 4 to 6, 20221 death · $115,000 · 50 kt wind · 110 events
- Tornadoes and Damaging Wind in Texas, May 4, 2022$100,000 · EF3 · 6 events
- Tornadoes and Flash Flooding in Oklahoma, May 4 to 5, 2022$755,000 · EF2 · 20 events
- Tornadoes and Flash Flooding in Oklahoma, May 4 to 12, 2022$2.1 million · EF1 · 43 events
- Rip Current in Puerto Rico, May 4, 20221 death · 1 injured · 1 event
- Hail and Damaging Winds in Texas, May 4, 2022$113,000 · 2.75 in hail · 19 events
- Flooding and Hail in Kansas, May 4 to 5, 20221 injured · $1,000 · 1 in hail · 41 events
- Hail and Damaging Winds in North Carolina, May 4, 2022$11,000 · 1 in hail · 11 events
- Hail in Texas, May 4, 20221.5 in hail · 9 events
- Tornadoes and Hail in Texas, May 4, 20222.5 in hail · 8 events
- Hail and Damaging Wind in North Carolina, May 4, 2022$10,000 · 1 in hail · 6 events
- Flooding in Virginia, May 4, 20225 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027165, 1027166, 1027167, 1027168, 1027169, 1027170, 1027171.